North Dakota, 2025

Tornado in North Dakota, September 17, 2025

September 17, 2025 · NWS BIS · 2 events in 2 counties and zones

Multiple showers and a few thunderstorms developed over western and central North Dakota to the north of a slow moving low pressure system over South Dakota. One of these storms produced a landspout tornado near to the northwest of Arnegard in McKenzie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Multiple showers and a few thunderstorms developed over western and central North Dakota to the north of a slow moving low pressure system over South Dakota. One of these storms produced a landspout tornado near to the northwest of Arnegard in McKenzie County. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown). In addition, a funnel cloud also developed to the south of Ross in Mountrail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 17, 12:38 PM MST, 4 minutes earlier. Its key messages:

  • Showers and isolated embedded thunderstorms continue this afternoon over south central and into the far southwest. Isolated showers and thunderstorms are possible west and north central through early this evening.
  • Showers and isolated thunderstorms remain in the forecast tonight through Friday. The highest rain chances tonight into Thursday are over southern and central portions of the forecast area. Thursday night and Friday the highest rain chances will be along and east of the Highway 83 corridor.
  • High temperatures will be mainly in the 50s and 60s Thursday and Friday, then warming into the 70s over the weekend. Low temperatures will be in the mid 40s to mid 50s.
Area forecast discussion, Sep 17, 12:38 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
238 PM CDT Wed Sep 17 2025

.KEY MESSAGES...

- Showers and isolated embedded thunderstorms continue this
  afternoon over south central and into the far southwest.
  Isolated showers and thunderstorms are possible west and north
  central through early this evening.

- Showers and isolated thunderstorms remain in the forecast
  tonight through Friday. The highest rain chances tonight into
  Thursday are over southern and central portions of the
  forecast area. Thursday night and Friday the highest rain
  chances will be along and east of the Highway 83 corridor.

- High temperatures will be mainly in the 50s and 60s Thursday
  and Friday, then warming into the 70s over the weekend. Low
  temperatures will be in the mid 40s to mid 50s.

&&

.DISCUSSION...
Issued at 104 PM CDT Wed Sep 17 2025

Scattered to numerous showers continue over south central ND.
Although the thunder has pretty much ended here, an isolated
embedded thunderstorm can not be ruled out. over western and
into north central ND, we are seeing isolated showers and
thunderstorms develop. As mentioned earlier today, there is
little if any shear here, but instability is in the 500-1000
J/Kg range with increasing low level lapse rates and wk surface
vorticity. The non-supercell tornado parameter continues to
tick up. Can not rule out a landspout this afternoon during max
heating. Think this threat should subside as heating wanes
later this afternoon. For tonight, we did add some patchy fog
to western ND, near the western fringes of the mid to high level
cloud shield, otherwise expect increasing chances for showers
and possibly a few thunderstorms later this evening and through
much of the day Thursday.

A couple of mid-upper level circulations (eastern MT and central
SD) are responsible for the precipitation chances as they linger
over the area through this evening before converging over
southern ND/northern SD late tonight. This will keep the threat
for showers and a few thunderstorms in the forecast tonight,
Thursday and Thursday night as the mid-upper level circulation
makes its way slowly east. There is another, weaker upper level
system that moves through the area this weekend that may keep
at least a small chance of showers and thunderstorms in the
forecast (although current NBM pops are pretty much non-
existent Saturday night through Sunday night). Then another
upper level system looks to move into the northern/central
Plains early next week. There is a lot of uncertainty in the
timing/placement and the strength of the systems this weekend
and especially early next week. However, there is some general
agreement in at least a brief warm and dry period as we head
into the middle portions of next week. This is also supported in
the latest 6-10 day CPC outlook which is also favoring a warm
and dry period over much of the Northern Plains during that
timeframe (Sept 23-27).

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 1153 AM CDT Wed Sep 17 2025

Showers and isolated thunderstorms remain over south central
ND. Isolated showers and thunderstorms are possible this
afternoon across the remainder of western and central ND as
well, although besides the current activity around KBIS, will
not include a mention of thunder at this time. Late tonight into
Thursday will bring another round of showers, with a low
potential for thunder. Expect widespread MVFR-IFR visibilities
and ceilings in occasional rain and areas of fog continuing
through Thursday morning. Expect an east to northeast surface
flow of 5 to 15 knots through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Sep 17, 12:38 PM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
238 PM CDT Wed Sep 17 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
238 PM CDT Wed Sep 17 2025 /138 PM MDT Wed Sep 17 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 203 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, McKenzie

When
September 17, 12:42 PM MST to 12:48 PM MST
Where
McKenzie County, 1.98 mi WNW of Arnegard to 1.39 mi WSW of Arnegard
Rating
EFU
Path length
1.14 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
47.830, -103.470

The tornado touched down in an open field northwest of Arnegard and moved south-southeast. The tornado impacted no structures, thus there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).

Funnel Cloud, Mountrail

When
September 17, 4:02 PM CST to 4:04 PM CST
Where
Mountrail County, 6.22 mi S of Ross
Reported by
Trained Spotter
Coordinates
48.230, -102.530

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295050, 1295049.